Can Beta blockers cause shortness of breath?

Dr. T Ask Doctor T 4 Comments

Yes. Beta (β) blockers stop the action of epinephrine (adrenaline) and norepinephrine (noradrenaline) on your lungs.  Adrenaline helps to relax the small airways of your lungs and make breathing easier. With adrenaline blocked, you may experience symptoms similar to asthma, such as wheezing and trouble breathing.

Beta-blockers present thus difficulties for patients with asthma. They can also block the effect of medications used to treat asthma. For this reason, I would try to avoid using them in those conditions.

If needed in an asthmatic patient, which may be required for certain cardiac conditions such as arrhythmia , it is best to use a “cardio-selective” Beta (β) blocker. These act primarily on the heart and have less effect on your lungs. Atenolol is one of those that have been safely used in asthmatic patients.

You can read more about this here:

http://www.cardiac-risk-assessment.com/heart-disease-treatment/heart-disease-medications

http://www.cardiac-risk-assessment.com/ca-blog/actions-indications-and-side-effects-of-beta-blockers/

http://www.cardiac-risk-assessment.com/ca-blog/do-beta-blocker-drugs-help-treat-angina-how-do-they-prevent-angina/#more-1001

Hope this helps,

Dr T,

http://www.cardiac-risk-assessment.com/

Comments 4

  1. I too had shortness of breath upon mild exertion with Atenolol (and I’m not asthmatic), so I came off of it and the shortness of breath went away.

    Later, a different doctor prescribed, amongst the other BP meds I take, Metoprolol (another Beta Blocker). I told him of my experience with Atenolol but he said I’d be okay with Metoprolol ER as it was “Extended Release”. Well, I wasn’t okay, and again have been experiencing shortness of breath under mild exertion.

    Another little known fact, drinking alcohol makes the shortness of breath much worse with the ER pills, as you lose the “extended release” in the presence of alcohol, so you get the Metoprolol dumped into your system all at once.

    I just saw my cardiologist this morning, explained the situation and he told me to stop taking the Metoprolol and to exercise (e.g. walk) every day instead.

    Note: Do *NOT* discontinue Metoprolol immediately unless your doctor tells you it’s okay to, because with certain conditions, you have to gradually taper-off the dose instead.

    BTW: I’ve had an Echocardiogram, Stress EKG (oh my gosh, never again), and a Cardiac Catheterization procedure and for the most part, no major problems there, so I’m 95% certain that it’s the Metoprolol causing the shortness of breath.

  2. Why is the shortness of breath from beta blockers something I had to work out myself? Don’t doctor’s, even cardiologists, know that can be a side effect?

  3. I have tried both Atenolol and Metorpolol with the same negative result. Both cause extreme breathlessness upon even the simplest exertional effort on my part-a simple walk to the bathroom can make me gasp for air. Yes. I am asthmatic.

    Is there another product that will work for me, and reduce the incidence of ectopy?

  4. i have been experiencing breathlessness , my gp took me off metoprolol for a month to see if that improved things , i hope im not in danger of heart problems whilst off the drug, iv been on it for two years

Leave a Reply

Your email address will not be published.